Alert archive / Oklahoma / High Wind Warnings in 2020
High Wind Warning 3, NWS Norman, OK
NWS Norman, OK issued this high wind warning at May 24, 2020, 2:44 AM CDT for 11 counties in Oklahoma. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2020, 2:44 AM CDT (07:44 UTC)
- Expired
- May 24, 2020, 4:19 AM CDT
- In force
- 95 min
- Issued by
- NWS Norman, OK
Counties Alfalfa County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Major County, OK, Noble County, OK, Washita County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2884 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
176 WWUS74 KOUN 240744 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 244 AM CDT Sun May 24 2020 OKZ005>008-011>013-015>017-022-241100- /O.NEW.KOUN.HW.W.0003.200524T0744Z-200524T1100Z/ Woods-Alfalfa-Grant-Kay-Major-Garfield-Noble-Dewey-Custer-Blaine- Washita- Including the cities of Alva, Cherokee, Helena, Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Fairview, Enid, Perry, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Cordell, Burns Flat, and Sentinel 244 AM CDT Sun May 24 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING... * WHAT...Southwest to southeast winds of 40 to 50 mph with gusts to 65 mph possible. * WHERE...Portions of northern, northwest and western Oklahoma. * WHEN...Until 6 AM CDT early this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Some power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Some areas in the warning may experience heat bursts, which will result in a rapid rise in temperature to go along with the potentially damaging winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
1 follow-up statement
929 WWUS74 KOUN 240919 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 419 AM CDT Sun May 24 2020 OKZ005>008-011>013-015>017-022-241030- /O.CAN.KOUN.HW.W.0003.000000T0000Z-200524T1100Z/ Woods-Alfalfa-Grant-Kay-Major-Garfield-Noble-Dewey-Custer-Blaine- Washita- Including the cities of Alva, Cherokee, Helena, Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Fairview, Enid, Perry, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Cordell, Burns Flat, and Sentinel 419 AM CDT Sun May 24 2020 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased across the area, therefore the high wind warning has been cancelled. A few gusts of 30 to 40 mph may still occur through 5 am. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at May 23, 1:56 PM CDT, 12 hours 48 minutes earlier.
Area forecast discussion, May 23, 1:56 PM CDT, 12 hours 48 minutes before
Area Forecast Discussion National Weather Service Norman OK 156 PM CDT Sat May 23 2020 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 151 PM CDT Sat May 23 2020 Breezy south winds continue across portions of western and northwestern OK this afternoon, as a lee low deepens over eastern CO. The pressure gradient and momentum transfer across this area will continue to result in these breezy conditions until sunset. Even then, winds will remain elevated as a LLJ develops tonight. On satellite, subtle mid to upper level ascent can be seen moving out of the Big Bend region. Cumulus is becoming more apparent ahead of dryline south of Lubbock, and along the dryline west of Lubbock into the central TX panhandle. The most likely scenario appears to be for a cluster of storms to develop near LUB and then move east into SW/W OK and western OK later tonight. There's a small chance additional deep moist convection could develop further north along the dryline near AMA and move into W/NW OK but only isolated coverage would be expected given stronger CIN and weaker forcing there. Main concern will be very large hail before 10 PM for portions of extreme SW OK and W N TX if storms maintain intensity. Otherwise, a weakening trend can likely be expected as they move into stable airmass overnight. It's a bit unclear how long the convection will persist tonight, but considering the previously mentioned LLJ current thoughts are it will remain and be somewhere near central and southern OK by sunrise. With some hints at additional mid level WAA, it could even persist through the morning hours Sun for a small area. Most of Sunday will remain dry until the evening again, as the dryline and stalling cold front initiate storms over the panhandles and perhaps extreme NW OK. && .LONG TERM... (Sunday night through next Friday) Issued at 151 PM CDT Sat May 23 2020 The long term period will be dominated by an upper low that is forecast to develop out of the trough approaching our area Sunday night into Monday. Widespread showers and thunderstorms are expected Monday as a shortwave rounds the base of the upper trough and moves northward over our area. After Monday it is difficult to pinpoint any specific period when the heaviest or most widespread rain will occur as the upper low meanders somewhere over or near the area. It will all likely depend on day to day mesoscale details (i.e. boundary locations, airmass recovery) and the exact location of the upper low which are all hard to predict several days out. However, with several rounds of rain and thunderstorms expected, cumulative rainfall totals by the end of the week could exceed three or four inches across portions of southern and eastern Oklahoma. Given wet antecedent conditions for much of this area, flooding is a definite concern, but will depend on exactly where the axis of heaviest rain sets up. Widespread clouds and rain will help keep temperatures well below normal for much of the period. Highs will likely be in the 70s for much of the week, with lows in the 60s. Ware && .AVIATION... (18Z TAFS) Issued at 1244 PM CDT Sat May 23 2020 Main concern this aviation forecast will be for showers and thunderstorms to move in from the west later tonight into early Sunday morning. With the exception of WWR and PNC, most terminals have at least a 30% chance so went ahead and included PROB30s for TSRA. The storms should weaken so the threat of large hail shouldn't impact any of the terminals. Generally, mid to upper cloud cover expected after the precipitation with some LLWS around 9-12Z. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 68 82 65 / 10 40 20 70 Hobart OK 88 66 86 64 / 0 60 20 80 Wichita Falls TX 88 68 85 65 / 20 50 20 70 Gage OK 91 65 89 59 / 10 30 20 80 Ponca City OK 87 70 85 66 / 0 20 20 80 Durant OK 86 69 84 66 / 60 30 20 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...03 LONG TERM....08 AVIATION...03
Hazardous weather outlook, May 23, 1:59 PM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 159 PM CDT Sat May 23 2020 OKZ004>048-050>052-TXZ083>090-241900- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 159 PM CDT Sat May 23 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... By late this afternoon isolated to widely scattered thunderstorms are expected to develop along a dryline located across the eastern portions of the Oklahoma and Texas panhandles. These storms will then move east toward southwestern Oklahoma and western north Texas during the evening hours. Very large hail and damaging wind gusts will be the main hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms are expected to continue off and on through next Friday. There is a Slight Risk for severe storms across far western Oklahoma and a small part of western north Texas Sunday. .Heavy rain... Heavy rainfall is possible Sunday night into Monday. Heavy rainfall may lead to flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 23, 11:28 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1128 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST 3 W MEDICINE PARK 34.73N 98.56W
05/23/2020 M63 MPH COMANCHE OK MESONET
&&
MDAYLocal storm report, May 23, 11:47 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1147 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST 1 W ELGIN 34.78N 98.31W
05/23/2020 E60 MPH COMANCHE OK TRAINED SPOTTER
&&
MDAYLocal storm report, May 24, 1:03 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
103 AM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND DMG 1 WSW MIDWEST CITY 35.45N 97.41W
05/24/2020 OKLAHOMA OK EMERGENCY MNGR
POWERLINE DOWN.
&&
MDAYSpecial weather statement, May 24, 1:59 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
159 AM CDT Sun May 24 2020
OKZ028-030>032-040>043-046>048-050>052-240745-
Love OK-Atoka OK-Pottawatomie OK-Garvin OK-Marshall OK-Hughes OK-
McClain OK-Seminole OK-Coal OK-Carter OK-Johnston OK-Pontotoc OK-
Murray OK-Bryan OK-
159 AM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR east central Love...southwestern
Atoka...south central Pottawatomie...northeastern Garvin...
Marshall...western Hughes...southeastern McClain...Seminole...western
Coal...east central Carter...Johnston...Pontotoc...eastern Murray and
northwestern Bryan Counties Until 245 AM CDT...
AT 158 AM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Brooksville to near Lebanon, moving east at 35
MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
LAT...LON 3387 9660 3388 9659 3390 9659 3390 9663
3392 9666 3391 9668 3388 9668 3389 9689
3394 9690 3396 9692 3394 9697 3395 9697
3523 9698 3529 9644 3529 9637 3386 9636
TIME...MOT...LOC 0658Z 267DEG 31KT 3516 9690 3399 9690
ZwinkLocal storm report, May 24, 2:15 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
215 AM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM NON-TSTM WND GST VANCE AIR FORCE BASE 36.34N 97.90W
05/24/2020 M62 MPH GARFIELD OK ASOS
&&
SCLocal storm report, May 24, 2:30 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
230 AM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM NON-TSTM WND GST 1 SSW CHEROKEE 36.74N 98.36W
05/24/2020 M61 MPH ALFALFA OK MESONET
&&
SCThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:32 PM CDT | Special Weather Statement | OUN | Roger Mills | 28 min |
| May 23, 7:59 PM CDT | Special Weather Statement | OUN | Roger Mills | 31 min |
| May 23, 8:30 PM CDT | Special Weather Statement | OUN | Roger Mills | 30 min |
| May 23, 9:08 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson, Tillman | 52 min |
| May 23, 9:15 PM CDT | Special Weather Statement | OUN | Beckham | 30 min |
| May 23, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 40 min |
| May 23, 9:43 PM CDT | Special Weather Statement | OUN | Custer, Greer, Kiowa, Washita | 32 min |
| May 23, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Greer, Jackson, Kiowa, Tillman, Washita | 49 min |
| May 23, 10:00 PM CDT | Special Weather Statement | OUN | Tillman | 30 min |
| May 23, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Tillman | 52 min |
| May 23, 10:11 PM CDT | Special Weather Statement | OUN | Custer, Dewey, Washita | 34 min |
| May 23, 10:27 PM CDT | Special Weather Statement | OUN | Tillman | 33 min |
| May 23, 10:43 PM CDT | Special Weather Statement | OUN | Caddo, Comanche, Kiowa | 32 min |
| May 23, 11:03 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Kiowa, Tillman | 42 min |
| May 23, 11:09 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Custer, Kiowa, Washita | 51 min |
| May 23, 11:22 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Comanche, Cotton, Grady, Kiowa and 3 more | 38 min |
| May 23, 11:57 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Cleveland, Comanche, Garvin, Grady and 3 more | 48 min |
| May 24, 12:42 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, McClain, Oklahoma, Pottawatomie | 48 min |
| May 24, 1:14 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, Johnston, McClain, Murray, Pontotoc and 1 more | 46 min |
| May 24, 1:59 AM CDT | Special Weather Statement | OUN | Johnston, Marshall, Pontotoc, Pottawatomie, Seminole | 46 min |
| May 24, 2:47 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Coal, Hughes, Seminole | 43 min |
| May 24, 3:34 AM CDT | Special Weather Statement | OUN | Atoka | 26 min |
| May 24, 7:37 AM CDT | Special Weather Statement | OUN | Oklahoma | 23 min |
| May 24, 9:04 AM CDT | Special Weather Statement | OUN | Noble | 41 min |
| May 24, 9:52 AM CDT | Special Weather Statement | OUN | Payne | 23 min |
| May 24, 2:29 PM CDT | Special Weather Statement | OUN | Bryan | 46 min |
| May 24, 2:47 PM CDT | Special Weather Statement | OUN | Marshall | 43 min |
| May 24, 3:36 PM CDT | Special Weather Statement | OUN | Marshall | 24 min |
| May 24, 3:59 PM CDT | Special Weather Statement | OUN | Marshall | 31 min |
| May 24, 5:03 PM CDT | Special Weather Statement | OUN | Love | 27 min |
| May 24, 5:09 PM CDT | Special Weather Statement | OUN | Atoka | 36 min |
| May 24, 6:51 PM CDT | Special Weather Statement | OUN | Hughes | 24 min |
Nearby
High Wind Warnings in Oklahoma, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.